Utah, 2025

High Wind in Utah, March 18, 2025

March 18, 2025 · NWS GJT · 1 event in 1 county or zone

As is often the case, this high wind event was precipitated by an approaching strong low pressure system, with an associated strong upper level jet and cold front helping to enhance south to southwesterly winds out ahead of it. In addition, showers that formed along and ahead of the cold front helped to produce enhanced gusts across the lower desert valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As is often the case, this high wind event was precipitated by an approaching strong low pressure system, with an associated strong upper level jet and cold front helping to enhance south to southwesterly winds out ahead of it. In addition, showers that formed along and ahead of the cold front helped to produce enhanced gusts across the lower desert valleys. Wind gusts of 45-55 mph were common across the lower elevations, with a few stronger gusts recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 18, 4:32 AM MST, 28 minutes earlier. Its key messages:

  • Widespread snow and gusty winds will move across the area today as a strong cold front moves through. Snowfall amounts of 6 to 14 inches are possible for the CO mountains. Winter Weather Advisories remain in place. Be on the lookout for quick drops in visibilities to less than 1/2 mile at times.
  • Gusty winds of 25 to 35 mph will be common with the southern valleys seeing gusts up to 45 mph this afternoon. Wind Advisories are in place for these stronger winds.
  • The next system moves through late Thursday into Friday bringing another round of snow to the northern/central mountains and Flat Tops. A similar system looks to move through over the weekend.
  • A warm and dry period returns early next week.
Area forecast discussion, Mar 18, 4:32 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
532 AM MDT Tue Mar 18 2025

.KEY MESSAGES...

- Widespread snow and gusty winds will move across the area
  today as a strong cold front moves through. Snowfall amounts
  of 6 to 14 inches are possible for the CO mountains. Winter
  Weather Advisories remain in place. Be on the lookout for
  quick drops in visibilities to less than 1/2 mile at times.

- Gusty winds of 25 to 35 mph will be common with the southern
  valleys seeing gusts up to 45 mph this afternoon. Wind
  Advisories are in place for these stronger winds.

- The next system moves through late Thursday into Friday
  bringing another round of snow to the northern/central
  mountains and Flat Tops. A similar system looks to move
  through over the weekend.

- A warm and dry period returns early next week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM MDT Tue Mar 18 2025

Everything remains on track for the next storm system. Models
initialized well this morning with the location of the trough
and surface front being over central Utah. A strong jet will
remain overhead today and will bring some stronger winds to the
surface ahead of and along the front. Latest guidance is showing
some gusts reaching upwards of 45 mph for the southern valleys
of CO so went ahead and put them in a wind advisory from 11AM
through 7PM. H7 winds are progged to be around 45 to 55 kts and
it won't take much mixing for said winds to reach the surface.
Gonna be blustery for you folks down there. The rest of the CWA
will likely see gusts of 25 to 35 mph.

As far as winter highlights, no changes there. The upper level
trough and cold front will continue to approach from the west.
Light precip will start over the higher terrain right around
daybreak and as the day moves forward, precip will overspread
much of the CWA. The strongest lift will occur with frontal
passage and if we go by QG forcing, this will be maximized for
much of the day. Plenty of instability is also expected so a few
rumbles of thunder can't be ruled out either. SPC's mesoanalysis
is also showing the possibility for some snow squalls as the
front moves through so be aware that quick drops in visibility
will be possible. When all is said and done, widespread snowfall
amounts of 6 to 12 inches is expected for the CO mountains with
the highest elevations possibly seeing a bit more than that. By
this evening, the front and trough will have reached the CO
Plains but models continue to show some banding setting up over
the northern valleys as a weak impulse drops down from the
north. This will keep some accumulating snow in the forecast
through Wednesday morning mainly for the northern facing slopes.

Height rises indicate some ridging building in Wednesday but
plenty of moisture will remain to keep mostly cloudy skies in
place for the CO mountains and eastern portions of the northern
valleys. Cooler temps move in Wednesday for most areas, maybe
not the southern valleys, but will rebound quickly on Thursday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 245 AM MDT Tue Mar 18 2025

The low having pushed well out onto the Plains with ridging moving
in behind it to our west, eastern Utah and Western Colorado will
continue under a northwesterly flow aloft Wednesday night shifting
more westerly by Thursday. Though the pattern looks like a series of
troughs and ridges moving through on a zonal flow, it acts more like
a longwave trough across the Western US with the cold pool of air
remaining in place with a series of shortwave troughs and ridges
moving through. This will keep temperatures on the cool side near
normal to five to ten degrees below normal with the colder
temperatures closer to the ten degrees below normal mostly in the
mountains. In this weather pattern, winds will stay breezy northwest
to southwest each afternoon gusting 15 to 25 mph in the lower
valleys and stronger in the mountains going into the weekend. That
being said, look for temperatures to warm about ten degrees Thursday
as the ridge moves through. A shortwave clips the northern Colorado
mountains Thursday evening into Friday morning bringing about six to
ten inches snow to the Park Range, and three to six inches to the
Elkhead Mountains, the Flat Tops and the central Colorado mountains.
Friday will see temps drop a few degrees behind a cold front that
pushes through northwest to southeast, and though models kill
showers by noon under the subsidence of another transient ridge,
with the cold air aloft across the region, can't rule out light
orographic snow showers across the Colorado mountains through the
afternoon. A second shortwave passes to the north with a cold front
dipping into the region as far south as the I-70 corridor Saturday
into Sunday with remnants of an Atmospheric River (AR) to feed snow
showers across the northern mountains. Though it's a long ways out
with low confidence, models indicate this system could possibly
bring another foot of snow to the Park Range and six inches or more
to the Flat Tops and the Central Colorado Mountains along the Divide
with impacts to travel over Rabbit Ears and Vail Passes. Stay tuned
for updates through the week.

Models are in general agreement with a warm airmass under a ridge
moving in off the Pacific over the Western States leading to a
warming trend Sunday into next week. Look for temperatures across
the region to warm about ten degrees Monday and another five degrees
Tuesday under the Pacific ridge with the highs reaching 10-12
degrees above the climatological mean for late March.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 528 AM MDT Tue Mar 18 2025

Several issues today but the biggest will be the gusty
southwesterly winds that will affect all TAF sites today. Gusts
of 25 to 35kts will be common with KDRO seeing gusts reaching
40kts...KCNY may also get close. Winds aloft will be in the 50kt
range so LLWS will also be a concern for several TAF sites
today. Lowering ceilings and visibilities will also occur as a
cold front approaches from the west with IFR/MVFR possible
intermingled with VFR from time to time. ILS breakpoints will be
reached for most TAF sites especially later this morning and
into the afternoon hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until midnight MDT tonight for
     COZ001>003.
     Winter Weather Advisory until 6 AM MDT Wednesday for COZ004-
     005-009-010-012-013-017>019.
     Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for COZ021>023.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Mar 18, 2:48 AM MST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MDT Tue Mar 18 2025

COZ001>014-017>023-UTZ022>025-027>029-191215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MDT Tue Mar 18 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Gusty winds of 25 to 35 mph will be common across the area today with
gusts up to 45 mph possible for the southern valleys where wind
advisories have been issued. Widespread snowfall of 6 to 12 inches of
new snow is expected over the Colorado mountains and lesser amounts
for the northern valleys. Gusty winds and snow could cause
visibilities to quickly drop below 1/2 mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next system moves in Thursday into Friday bringing another round
of snow for the northern and central mountains. Heading into the
weekend, another system drops in from the northwest bringing more
snow to the same areas as Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage along with snowfall amounts to the National
Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 18, 4:34 AM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
534 AM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
03/17/2025  M59 MPH          Routt              CO   Mesonet

            Mesonet station STORM 4.3 E Steamboat
            Springs (DRI).

0930 PM     Non-Tstm Wnd Gst 7 E Whitewater          38.97N 108.29W
03/17/2025  M57 MPH          Mesa               CO   Mesonet

            Mesonet station DDHAR Hallenbeck Reservoir.

0640 PM     Non-Tstm Wnd Gst 17 SE Manila            40.85N 109.46W
03/17/2025  M50 MPH          Daggett            UT   Mesonet

            Mesonet station UTWIS Us-191 At Mp 386
            Willie Spring.

0945 PM     Non-Tstm Wnd Gst 5 ESE Cameo             39.12N 108.23W
03/17/2025  M47 MPH          Mesa               CO   Mesonet

            Mesonet station DDSAD Saddle Mtn.

1118 PM     Non-Tstm Wnd Gst 13 SSW Rangely          39.92N 108.89W
03/17/2025  M46 MPH          Rio Blanco         CO   Mesonet

            Mesonet station DRAC2 Dragon Road.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
March 18, 5:00 AM MST to 2:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The KCNY ASOS at Canyonlands Airport, about 10 miles north of Moab, UT, recorded two wind gusts to 61 mph on the afternoon of the 18th. The first occurred at 2:15 PM MDT, and the second at approximately 3:00 PM MDT. These gusts were likely enhanced by a passing shower associated with the cold front, as no strong gusts were recorded after this. However, prior to these peak gust, recorded gusts across the zone ranged from 45-55 mph. No reports of injuries, damages, or fatalities were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247913.